The Human Dot-to-Dot

November 07, 2015 Katie 0 Comments

Big slapped wrist for not updating for far too long. Apologies to all my regular readers (har har har – I have no regular readers).

Look here's a puppy to make up for it.



As I originally set out to post updates on my eczema story – this is the next installment in that series.
At the beginning of September my patch test appointment finally came around. Bear in mind that this had been arranged back in January and I had been the six-month waiting list all that time. So eight months on, I headed to the dermatology department of St Mary’s Hospital.
For those who don’t know what a patch test involves, it is a series of three appointments on a Monday, Wednesday and Friday of the same week. In the first appointment you will have around 100 small patches of chemicals stuck to your body. The point of the second and third appointment is to assess the reaction your skin has to each individual chemical.
For my first appointment I spent about 20 minutes discussing all of the potential chemicals, foods and materials I could be allergic to with two doctors. I also told them, in detail, about what happens when I react. So far in the last year or so I have had four fully blown swollen Shrek face reactions. It was satisfying to hear the dermatologist describe things that happen to me when I react – it was clear he’d seen it before which was reassuring.
I was then taken to a different room where the nurse would apply the patches to my skin. Interestingly, I had to have the patches placed on my thighs as the doctor considered my back not to be clear enough. As you can see they pretty much covered the front of my thighs and it took me a while to get used to walking with them on. I felt like a cripple wearing a nappy – I couldn’t stretch out my body or legs so had to walk with a strange stoop.

On the first day of wearing the patches, a couple of particular dots became very irritable. It was a real struggle not to itch especially – as any eczema sufferer will tell you – itching becomes completely subconscious. I do it in my sleep all the time.



 I was therefore very pleased to go back in on Wednesday to have the patches removed.  The nurse took off the patches and drew in a grid around the dots of chemicals. This is because they matched up to a print out of all of the chemicals used so the doctors have to be able to identify each. The doctors then systematically assessed each dot, marking the severity of my reaction if there was one at all. I was surprised at how few I had reacted to.




There was one in particular the doctor thought could be the little bugger that had been plaguing me and so he said he would see what it looked like on Friday before making a decision.
I spent the next day (Thursday) fascinated by studying the little bumps and stains on my legs, trying to imagine what they were and if they were going to prove useful. Friday came around and just one out of over a hundred little dots seemed to interest the doctors. As its redness and soreness had persisted, they decided this was the culprit and it was highly likely I was allergic to it.
Methylisothiazolinone - (I actually had to look that up – it’s been two months and I still haven’t memorized it). He’s the bugger that hates me. It's a powerful synthetic biocide or preservative (thanks Wikipedia) which is used in a lot of household products and toiletries. Luckily it's also not used in a lot of household products and toiletries - so it's been quite easy to avoid. I'm actually quite surprised I'd not heard of the chemical before as it seems to be an issue for a lot of eczema sufferers. There's an interesting article about the rise of skin conditions being related to the use of the chemical that you can read here.

It was so lovely to come home with a result. I thought back to my previous reactions and it made complete sense that it would be down to methylisothiazolinone; I was so happy to have an answer. 

Two months on, I haven't had the swollen face reaction and am grateful for that. However, I did assume that my skin in general would improve, particularly because I had been pouring this chemical onto my body in the form of shampoos and other toiletries up until this point. I, perhaps naively, believed that this was the final solution of a long-pondered riddle. 

Unfortunately I haven't yet seen a major improvement in the condition of my skin. It could be because we're in the colder months of the year now, a time period notoriously damaging to skin whether you have eczema or not. Who knows?

I'll just have to wait and see. Again.

You Might Also Like

0 comments:

Hablame.